Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 26, NWS Charleston, WV

August 11, 2006Wyoming County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 11, 2006, 1:07 AM EDT for Wyoming County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2006, 1:07 AM EDT (05:07 UTC)
Expired
Aug 11, 2006, 5:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:31 AM EDTFLASH FLOODOceana, WVBRIDGE OUT...NUMEROUS SECONDARY STATE ROADS BLOCKED BY HIGH WATER. PUBLIC REPORTED WATER IN BUILDING IN OCEANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 110510
FFWRLX
WVC109-110900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
107 AM EDT FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYOMING COUNTY IN WEST VIRGINIA

* UNTIL 500 AM EDT

* AT 102 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED
  AREA.  DOPPLER RADAR AND RAIN GAUGES INDICATE AS MUCH AS 2 INCHES 
  OF RAIN HAS FALLEN SINCE MIDNIGHT.

  THUNDERSTORMS WILL CONTINUE MOVING SOUTHEAST ACROSS THE WARNED
  AREA...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN FALLS
  STATE PARK AND OCEANA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3753 8184 3749 8123 3778 8152 3772 8178

$$

09
2 follow-up statements
000 
WGUS71 KRLX 110745
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT FRI AUG 11 2006

WVC109-110900-
WYOMING WV-
338 AM EDT FRI AUG 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
WYOMING COUNTY...

AT 336 AM EDT...LOCAL EMERGENCY SERVICES OFFICIALS REPORTED FLOODING 
ACROSS PORTIONS OF WYOMING COUNTY...WITH MAINLY SECONDARY ROADS 
CLOSED...A BRIDGE WASHED OUT...AND A REPORT OF WATER IN BUILDINGS IN 
OCEANA. EVEN THOUGH THE HEAVIEST RAIN HAS MOVED OUT OF THE 
AREA...SOME LIGHT TO MODERATE RAINS ARE STILL CROSSING THE COUNTY. 
THUS...THE FLASH FLOOD WARNING CONTINUES UNTIL 5 AM THIS MORNING.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN FALLS
STATE PARK AND OCEANA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3753 8184 3749 8123 3778 8152 3772 8178

$$

05
000 
WGUS71 KRLX 110900
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT FRI AUG 11 2006

WVC109-110907-
WYOMING WV-
457 AM EDT FRI AUG 11 2006

...THE FLASH FLOOD WARNING FOR WYOMING COUNTY EXPIRES AT 500 AM
EDT...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. SCATTERED 
SHOWERS CAN BE EXPECTED BUT NO HIGH WATER IS ANTICIPATED.

IF YOU ENCOUNTER HIGH WATER...TURN AROUND AND DO NOT DROWN. DO NOT 
DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.



PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3753 8184 3749 8123 3778 8152 3772 8178

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:05 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 8:05 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
805 PM EDT THU AUG 10 2006

.SHORT TERM /REST OF TONIGHT/...

WILL UPDATE FORECAST TO LOWER POPS THIS EVENING BASED ON CURRENT
RADAR TRENDS.

&&

.AVIATION...

EXPECT WIDESPREAD HAZE AND LIGHT FOG TONIGHT...WITH A FEW LOCATIONS
HAVING PATCHY DENSE FOG. A FEW THUNDERSTORMS COULD DEVELOP LATE
TONIGHT. ADDITIONAL SCATTERED THUNDERSTORMS CAN BE EXPECTED FRIDAY
AFTERNOON...MAINLY OVER CENTRAL AND SOUTHERN AREAS OF THE REGION.

&&

.PREV DISCUSSION...
 /ISSUED 251 PM EDT THU AUG 10 2006/

SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/...
DIFFICULT FCST FOR THIS EVE THROUGH FRIDAY. BOTH GFS AND NAM SHOW
DIV AT 250 AND 850 CONV VCNTY OF SRN PORTION OF THE CWA AT VARYING
TIMES THIS EVENING INTO FRIDAY. THIS MAKES THE PLACEMENT AND
TIMING OF HIGHER POPS DIFFICULT. LOCAL WRF MODEL AND RUC ALSO
SUPPORT 250 DIV/850 CONV 23 TO 04Z TIME FRAME SO HAVE GONE WITH
LKLY POPS OVER THE SOUTH THEN. INCREASE POPS AGAIN AND SHIFT TO SE
DURING FRIDAY AS THE UPPER FLOW SUPPORTS LIFT WHILE THE SOUTHEAST
FLOW AT LOW LEVELS SHOULD PROMOTE UPSLOPE PCPN. HAVE LOWERED THE
MAX TEMPS FOR FRIDAY ALSO IN LIGHT OF THE CLOUDS/PCPN ACROSS THE
SOUTHERN HALF OF CWA.

AVIATION...
CONDS EXPECTED TO LOWER TO MVFR THIS EVENING AND TONIGHT ACROSS
THE SOUTHERN HALF OF CWA IF PRECIPITATION DEVELOPS AS EXPECTED
DURING THE EARLY NIGHT. FOG IN MOUNTAIN VALLEYS SHOULD HAVE A GOOD
CHANCE TO DEVELOP AS USUAL OVER NIGHT. STRONG SE FLOW WILL DEVELOP
AT LOW LEVELS FRIDAY AFTERNOON SO NEW TAFS SHOULD REFLECT LOWER
CONDITIONS AT BKW IN AFTN.

PREV DISCUSSION...
 /ISSUED 147 PM EDT THU AUG 10 2006/

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

CHANGES FOR THIS PERIOD HAVE BEEN TO INCREASE POPS FOR THE EXTREME
SE CORNER OF THE CWA FOR EARLY FRIDAY NIGHT...AND TO SLOW DOWN POPS
AGAIN FOR THE COLD FRONT SLIDING ACROSS EARLY NEXT WEEK.
OVERALL...THE SLOWDOWN WAS BETWEEN 6 TO 12 HOURS FROM OUR PREVIOUS
FORECAST ISSUANCE.

THE UPPER LEVEL TROUGH THAT HAS BEEN SITUATED OVER THE NORTHEASTERN
UNITED STATES FOR QUITE A WHILE...WILL BE TEMPORARILY TAKING A
VACATION...ALLOWING FOR THE RIDGE TO SLIDE OVER THE CENTRAL
APPALACHIANS AND
MIDDLE OHIO VALLEY...REALLY STARTING ON SATURDAY.  IN FACT...THE
RIDGE SHOULD BE OVERHEAD 12Z MONDAY.  THIS WILL BE SHORT LIVED
THOUGH...WITH THE TROUGH SLIDING IN AGAIN WITH OUR COLD FRONT ON
TUESDAY.

THE NAM AND GFS BUTTING HEADS AGAIN TODAY...WITH THE NAM KEEPING
ABUNDANT PRECIP IN THROUGH THE FIRST HALF OF THE WEEKEND...AND THE
GFS SWEEPING IN THE COOLER SFC HIGH FROM THE NORTH.  AS A RESULT OF
THESE DISCREPANCIES...HAVE TAILORED THE FORECAST WITH A LEAN TOWARDS
THE SLIGHTLY COOLER AND DRIER GFS.  FOR DAYS 4 THROUGH 7...MONDAY
THROUGH THURSDAY...A GFS/ECMWF MIX WAS GENERALLY AGAIN PREFERRED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...RPY
AVIATION...RPY
Hazardous weather outlook, Aug 10, 10:37 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 PM EDT THU AUG 10 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120245-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
1037 PM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:20 AM EDTFlash Flood WarningRLXLogan4 hr
Aug 11, 12:10 PM EDTFlash Flood WarningRLXWyoming95 min

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.